While Tramadol and other opioid-based medications are effective at treating and managing physical pain, they have the ability to cause their own form of distress when a prescription becomes an addiction.
In these circumstances, it is necessary to undergo a detoxification process in order to cleanse the body of the drug and allow the individual to progress to the next stage of treatment with a clearer mind. It’s recommended that Tramadol detox should be undertaken in a medical setting to allow for the management of any withdrawal symptoms, and this article will provide a greater understanding of the process.
What is Tramadol?
Tramadol is a form of opioid commonly prescribed for moderate to severe pain management. It comes in tablet, capsule, or liquid form and in some cases may also be injected by a nurse or doctor.
As with many pain management drugs, Tramadol can only be legally obtained with a medical prescription. If an individual has recently undergone an operation or experienced a serious injury, they may be prescribed Tramadol. It is also used for managing long-term pain on a regular basis.
Tramadol may also be prescribed under the following brand names:
There are two types of Tramadol: fast-acting and slow-release. Fast-acting Tramadol can take effect between 30-60 minutes of ingestion and is usually taken when the patient begins to feel pain. The effects of slow-release Tramadol are gradually felt over 12-24 hours, with this form of treatment used to manage long-term pain.
If you have been taking Tramadol to manage pain, it is important to slowly taper off the dose once treatment comes to an end. This can prevent many of the more unpleasant withdrawal symptoms and should be done with the close guidance of a trained medical professional.
How does Tramadol affect the body?
The body processes Tramadol in a similar way to endorphins, which are chemicals in the body that decrease any pain messages that are sent to the brain.
When Tramadol is taken for pain management, it can prevent these pain messages from being sent to the brain. While the actual pain will still be present, it will be felt less (or not at all) because the body will be unable to notify the brain.
Many people who take Tramadol report feelings of pleasure and euphoria. This is because the drug alters the chemical balance in the brain, and these feelings can become addictive. The pleasurable effects of Tramadol may decrease over a period of time as the body builds up a tolerance, which can lead the patient to take more of the drug than prescribed in order to continue experiencing these sensations.
Tramadol can cause a number of side effects, the most common being drowsiness. It is advised that you should avoid operating heavy machinery or driving a car after taking Tramadol without first speaking to your doctor.
Other side effects of Tramadol include excessive perspiration, nausea, and vomiting, headaches, and dizziness.
Is it possible to become addicted to Tramadol?
While Tramadol is less addictive than other opioids, it is still possible to develop a dependency on the drug if usage is not properly monitored by a medical professional. 
If you have been prescribed Tramadol for moderate to severe pain management but are finding that it is no longer as effective, you must speak to your doctor immediately. Increasing the dosage on your own could lead to you taking too much Tramadol on a regular basis and increasing the risk of addiction.
If the prescription is being regularly reviewed by a medical professional and you are honest about your dosage, the chance of developing an addiction is decreased.
You may not realise that you have developed an addiction to Tramadol until your prescription ends. It’s important for you and your doctor to be aware of any potential withdrawal symptoms and indications that a dependency has developed.
What are the symptoms of Tramadol withdrawal?
The extent of Tramadol withdrawal symptoms can usually be measured by the length of time a person has been taking the drug and the amount ingested on a regular basis.
Tramadol withdrawal symptoms generally fall into two categories: moderate (typical) and intense (atypical). The withdrawal process from this drug is unlikely to be life-threatening, but it is recommended that detox from Tramadol is undertaken in a medical setting. This is due to the increased likelihood of suffering personal injury or thoughts of self-harm, particularly when the patient is displaying atypical withdrawal symptoms such as psychosis. 
Moderate symptoms of Tramadol withdrawal include:
- Nausea and vomiting
- Insomnia, difficulty falling or staying asleep
- Aching muscles
- Bone pain
- Anxiety and depression
- Excessive perspiration
- Feeling agitated and irritable
- Strong cravings for Tramadol
- Mood swings, feeling extremely emotional
- Increased heart rate
- Blurred vision
More intense and atypical symptoms of Tramadol withdrawal include:
- Severe anxiety
- Panic attacks
The withdrawal symptoms experienced when detoxing from Tramadol can be unpleasant and difficult to deal with. There is a higher chance of relapse when attempting to detox at home, and the individual may be less likely to attempt a second detox after experiencing the above symptoms.
How to detox from Tramadol safely
If you are concerned that you or your loved one are becoming dependent on Tramadol, the first step is to undergo a full detox. This removes every trace of the drug from your system and allows you to move on to the next stage of treatment with a clearer mind.
It is possible to safely detox from Tramadol and reduce the severity of any potential withdrawal symptoms.
The recommended method of detox is to work with your doctor to slowly decrease the dosage of Tramadol over time. It is not advisable to abruptly stop ingesting Tramadol, as this will disrupt the delicate balance of chemicals in the body and potentially lead to more intense withdrawal symptoms.
By slowly decreasing the frequency and amount of Tramadol that is taken, the body is able to adjust to the new chemical levels and find its own balance. You may still experience some withdrawal symptoms, but they should be less intense than if the dosage was stopped cold turkey.
While the symptoms of Tramadol withdrawal are not usually life-threatening, it is recommended that you keep your doctor aware and informed of your plans if you decide to undergo detoxification at home.
What to expect when undergoing a Tramadol detox
There is no clear-cut timeline for Tramadol withdrawal. Each person will experience the process differently, with factors such as dosage amount and length of prescription all contributing to the individual’s experience.
The symptoms described above will usually become present after the first few days along with strong cravings for Tramadol. These symptoms and cravings may increase in severity over the course of a week before beginning to abate by the end of the two-week mark.
Some people may experience a form of psychosis while withdrawing from Tramadol. This is a temporary disorder that can cause the individual to lose touch with reality, believing things that are not true, and developing a strong sense of paranoia. 
It is important that anyone experiencing withdrawal-induced paranoia seeks immediate medical help, as there is an increased chance of injury to the patient or to others.
Medications used for Tramadol detox
The good news is that individuals detoxing from Tramadol do not have to rely on sheer willpower alone. There are a range of medications available that can help to lessen the physical and psychological effects of withdrawal, which can all be prescribed by a medical professional.
The medications most commonly used for Tramadol detox include:
Another form of opioid, Methadone is often used as a replacement for Tramadol while detoxing as it has a similar, although muted, effect.
While Tramadol provides a burst of pleasurable feelings that can become addictive, Methadone is longer-acting and creates only a mild euphoric sensation. However, care must be taken due to the natural addictive nature of opioid medications.
As Naltrexone is not habit-forming or particularly addictive, this medication is used in the first stages of withdrawal to help with intense cravings. When individuals attempting to detox from Tramadol are prescribed Naltrexone, their chances of long-term recovery are greatly increased.
Buprenorphine is similar to Methadone in that it provides a diluted euphoric effect that is reminiscent of Tramadol but much less addictive.
This drug is weaker than its counterparts so must be taken in a higher dose to prove effective. As with any opioid-based treatment, there is a small chance of addiction, but the chances are extremely low particularly when prescribed in a medical setting to aid recovery.
While detoxification from Tramadol may be unpleasant and difficult, the freedom that comes with recovering from an addiction of any kind cannot be understated.
The first step towards recovery is the most difficult. Here at OK Rehab, our experienced team are on hand to talk you through the next steps and guide you towards a rehabilitation programme that is best suited to you.